Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Flagstaff, AZ

July 19, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 7:41 PM MST for Yavapai County, Arizona. It was in force for 109 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 7:41 PM MST (02:41 UTC)
Expired
Jul 19, 2017, 9:30 PM MST
In force
109 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 103 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:23 PM MSTFLASH FLOOD1 Nw Mayer, AZFLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL AVE. AND BIG BUG CREEK IN MAYER. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS55 KFGZ 200241
FFWFGZ
AZC025-200430-
/O.NEW.KFGZ.FF.W.0040.170720T0241Z-170720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
741 PM MST WED JUL 19 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 930 PM MST

* At 735 PM MST, law enforcement officials reported extensive 
  flooding along Big Bug creek. Water continues to drain from the 
  Goodwin Fire Scar and the Flash Flood Warning has been extended. 
  
* Some locations that will experience flooding include...
  Mayer. 

This includes State Route 69 between mile markers 269 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Prior rainfall over the Goodwin fire scar is currently producing 
life threatening flash floods and debris flows in and downstream of 
the fire area. Residences near drainages and creeks, particularly 
Big Bug Creek and surrounding tributaries such as Grapevine Creek 
and Hackberry Creek, will continue to be affected by high water and 
debris flows. Expect continued flooding across roadways in Mayer 
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3445 11224 3444 11222 3437 11219 3434 11227
      3430 11232 3430 11237 3435 11240 3442 11237
      3446 11232

$$
1 follow-up statement
356 
WGUS75 KFGZ 200433
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
933 PM MST WED JUL 19 2017

AZC025-200437-
/O.EXP.KFGZ.FF.W.0040.000000T0000Z-170720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
933 PM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 930 PM
MST...

The first part of the two Flash Flood Warnings that were issued as a 
result of heavy rainfall over the Goodwin Fire Scar will expire as 
of 930 PM MST. Water continues to recede in Big Bug creek at Mayer 
and water draining off the fire scar should continue to recede as 
well. Water levels downstream of Mayer remain high and the Flash 
Flood Warning to the confluence of the Agua Fria river remains in 
effect until 10 PM MST. Please use caution and continue to heed any 
remaining road closures.

LAT...LON 3445 11224 3444 11222 3437 11219 3434 11227
      3430 11232 3430 11237 3435 11240 3442 11237
      3446 11232

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:44 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 3:44 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
344 PM MST Wed Jul 19 2017

.SYNOPSIS...Monsoon moisture will continue to bring daily
showers and thunderstorms to northern and central Arizona through the
weekend. Local heavy rainfall capable of producing flash flooding is
possible from stronger storms.

&&

.DISCUSSION...Scattered thunderstorms developed across northern
Arizona late this morning and afternoon and were generally moving
from southeast to northwest. A few of these storms produced
flooding. Storm coverage will decrease...but not end...after dark
this evening. The treat of flash flooding will decrease in coverage
after dark to night and the watch will be allowed to expire.

From Thursday onward...models showing that the air mass across
Arizona will dry out a bit. However, enough monsoon moisture will
remain for a medium level of monsoon activity. Anticipate the usual
day-to-day variations in the character and coverage of storms. The
GFS is indicating some drying Monday and Tuesday...however...the EC
does not. Will keep the chance of precipitation near climatological
levels next week.

&&

.AVIATION...For the 00Z package...Scattered to numerous showers and
thunderstorms will continue through late tonight. The greatest
activity will continue to be along and south of the Mogollon Rim
with isolated IFR visibility in +RA possible. Another round of
showers and thunderstorms are forecast after 18Z Thursday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. The threat for
heavy rain will continue across all of Arizona through midweek.
Expect near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Wed Jul 19 2017

AZZ004>018-037>040-200400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
311 AM MST Wed Jul 19 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for northern Arizona through
this evening. Showers and thunderstorms will develop during the
afternoon and generally move to the northwest, continuing into
the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 19, 5:22 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 ESE WEST SEDONA       34.85N 111.77W
07/19/2017  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            PUBLIC REPORTS QUARTER SIZE HAIL. STORM
            TOTAL .75 IN OF RAIN.

&&

ET
Local storm report, Jul 19, 5:46 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 SSW UPTOWN SEDONA     34.86N 111.77W
07/19/2017  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS .5" HAIL ENE OF SEDONA
            AIRPORT.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:09 PM MSTAreal Flood AdvisoryFGZYavapai111 min
Jul 19, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 5:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 6:04 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 19, 7:35 PM MSTAreal Flood AdvisoryFGZNavajo115 min
Jul 19, 9:47 PM MSTFlash Flood WarningFGZYavapai8 hr
Jul 19, 10:03 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 11:27 PM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 20, 12:37 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 20, 3:45 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 20, 4:59 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.